What is hypokalemia and what are it's causes?
Prevention of hypokalemia - What is hypokalemia and what is it's causes?
Question posted by Jerrell Wolfe on 10 June 2022
Last updated on 10 June 2022 by masso
Low potassium (hypokalemia) has many causes. The most common cause is excessive potassium loss in urine due to prescription medications that increase urination. Also known as water pills or diuretics, these types of medications are often prescribed for people who have high blood pressure or heart disease.
Vomiting, diarrhea or both also can result in excessive potassium loss from the digestive tract. Occasionally, low potassium is caused by not getting enough potassium in your diet.
Causes of potassium loss include:
Alcohol use (excessive)
Chronic kidney disease
Diuretics (water retention relievers)
Excessive laxative use
Folic acid deficiency
Some antibiotic use
In most cases, low potassium is found by a blood test that is done because of an illness, or because you are taking diuretics. It is rare for low potassium to cause isolated symptoms such as muscle cramps if you are feeling well in other respects.
Low potassium symptoms may include:
Abnormal heart rhythms (arrhythmias) are the most worrisome complication of very low potassium levels, particularly in people with underlying heart disease.
Talk to your doctor about what your blood test results mean. You may need to change a medication that's affecting your potassium level, or you may need to treat another medical condition that's causing your low potassium level.
Treatment of low potassium is directed at the underlying cause and may include potassium supplements. Don't start taking potassium supplements without talking to your doctor first.
Source: Mayo Clinic
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.